Vol. 7, No. 5, 2014

Download this article
Download this article For screen
For printing
Recent Issues

Volume 11
Issue 2, 181–359
Issue 1, 1–179

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editors’ Addresses
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Counting matrices over a finite field with all eigenvalues in the field

Lisa Kaylor and David Offner

Vol. 7 (2014), No. 5, 627–645
Abstract

Given a finite field F and a positive integer n, we give a procedure to count the n × n matrices with entries in F with all eigenvalues in the field. We give an exact value for any field for values of n up to 4, and prove that for fixed n, as the size of the field increases, the proportion of matrices with all eigenvalues in the field approaches 1n!. As a corollary, we show that for large fields almost all matrices with all eigenvalues in the field have all eigenvalues distinct. The proofs of these results rely on the fact that any matrix with all eigenvalues in F is similar to a matrix in Jordan canonical form, and so we proceed by enumerating the number of n × n Jordan forms, and counting how many matrices are similar to each one. A key step in the calculation is to characterize the matrices that commute with a given Jordan form and count how many of them are invertible.

Keywords
eigenvalues, matrices, finite fields, Jordan form
Mathematical Subject Classification 2010
Primary: 05A05, 15A18, 15B33
Milestones
Received: 8 May 2013
Revised: 31 January 2014
Accepted: 25 February 2014
Published: 1 August 2014

Communicated by Kenneth S. Berenhaut
Authors
Lisa Kaylor
Department of Mathematics and Computer Science
Westminster College
319 South Market Street
New Wilmington, PA 16142
United States
David Offner
Department of Mathematics and Computer Science
Westminster College
319 South Market Street
New Wilmington, PA 16142
United States